Accidental intrathecal methotrexate overdose / Intratekal yuksek doz metotreksatin yanliskla uygulanmasi.
|Publication:||Name: Turkish Journal of Hematology Publisher: Aves Yayincilik Audience: Academic Format: Magazine/Journal Subject: Health Copyright: COPYRIGHT 2011 Aves Yayincilik ISSN: 1300-7777|
|Issue:||Date: Sept, 2011 Source Volume: 28 Source Issue: 3|
We read your recent article about intrathecal methotrexate overdose
with great interest (1). Although intrathecal methotrexate overdose
rarely occurs, it is frequently lethal and may result in neurologic
sequelae. Thus, new case reports may enhance our knowledge of this
potentially lethal toxicity. Intrathecal methotrexate overdose was
accidentally administered to two children that subsequently developed
progressive neurologic symptoms and signs shortly afterwards; however,
no neurologic manifestations were observed in a case we recently
published, which resulted in delayed recognition of the intrathecal
methotrexate overdose (2). An intrathecal dose of 50-120 mg may cause no
or mild neurologic signs. There seems to be variation in neurologic
signs that may be related to differences in cerebrospinal fluid dynamics
between individuals (3), (4).
Various EEG patterns reported in patients with methotrexate overdose may have been due to intrathecal methotrexate overdose or due to systemic high-dose methotrexate given concomitantly (2), (5), (6). We observed EEG findings indicative of encephalopathy in our patient, including slow activation increase in the background and paroxysmal activation of the temporal region (2); however, we did not administer anticonvulsant therapy to the patient because she did not have any neurologic symptom.
Current management recommendations for intrathecal methotrexate overdose are based on case reports and small case series. It is important to drain the cerebrospinal fluid as soon as possible after overdose is determined. We think cerebrospinal exchange, as described in Kazanci et al.'s cases and our case, is more effective (1), (2). Concomitant administration of high-dose folinic acid rescue and dexamethasone are recommended in all published reports (1).
The cause of intrathecal methotrexate overdose in our case was accidental intrathecal administration of higher intravenous dose vial in small volume (2), which resulted from the resemblance of the labels of two different strength methotrexate preparations, as reported by Kazanci et al. (1). As previously suggested, to prevent this lethal error, separate package-specific labeling of preparations for intrathecal and intravenous use by pharmaceutical companies may be helpful (7).
In conclusion, accidental intrathecal methotrexate overdose may not cause neurologic symptoms; however, in cases of delayed recognition of intrathecal methotrexate overdose the treatment protocol that was successfully used in our case is recommended.
Conflict of interest statement
The authors of this paper have no conflicts of interest, including specific financial interests, relationships, and/or affiliations relevant to the subject matter or materials included.
(1.) Kazanci E, Gulen H, Erbay A, Vergin C. Treatment of intrathecal methotrexate overdose with folinic acid rescue and lumbar cerebrospinal fluid exchange: a report of two cases. Turk J Hematol 2011;28:63-7.
(2.) Malbora B, Ozyurek E, Kocum Al, Ozbek N. Delayed recognition of intrathecal methotrexate overdose. J Pediatr Hematol Oncol 2009;31:352-4.
(4.) Jacobson AM, Kreuger A, Mortimer 0, Henningsson S, Seidel H, Moe PJ. Cerebrospinal fluid exchange after intrathecal methotrexate overdose. A report of two cases. Acta Paediatr 1992;81:359-61.
(5.) Riva L, Conter V, Rizzari C, Jankovic M, Sala A, Milani M. Successful treatment of inatrathecal methotrexate overdose with folinic acid rescue: a case report. Acta Paediatr 1999;88:780-2.
(6.) O'Marcaigh AS, Johnson CM, Smithson WA, Patterson MC, Widemann BC, Adamson PC, McManus MJ. Successful treatment of intrathecal methotrexate overdose by using ventriculolumbar perfusion and intrathecal instillation of carboxypeptidase G2. Mayo Clin Proc 1996;71:161-5.
(7.) Poplack DG. Massive intrathecal overdose: "check the label twice!" N Eng J Med 1984;311:400-2.
Emel Ozyurek (1), Namik Ozbek (2)
(1) Department of Pediatric Hematology, Faculty of Medicine, Ondokuz Maps University, Samsun, Turkey
(2) Department of Pediatric Hematology, Faculty of Medicine, Baskent University, Ankara, Turkey
Address for Correspondence: M.D. Emel Ozyurek, Department of Pediatric Hematology, Faculty of Medicine, Ondokuz Mars University, Kurupelit 55139 Samsun, Turkey Phone: +90 362 312 19 19-3751 E-mail: heozyurek@;yahoo.com
|Gale Copyright:||Copyright 2011 Gale, Cengage Learning. All rights reserved.|